Alert archive / Wyoming / Tornado Warnings in 2003
Tornado Warning 4, NWS Riverton, WY
NWS Riverton, WY issued this tornado warning at Jun 28, 2003, 6:33 PM MDT for Fremont County, Wyoming. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2003, 6:33 PM MDT (00:33 UTC)
- Expired
- Jun 28, 2003, 7:30 PM MDT
- In force
- 57 min
- Issued by
- NWS Riverton, WY
- Area
- Counties, with a storm outline in the text
County Fremont County, WY
The radar
The Riverton/Lander radar (KRIW), 22 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 0.6 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 627 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 2076 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
856 WFUS55 KRIW 290033 TORRIW WYC013-290130- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RIVERTON WY 629 PM MDT SAT JUN 28 2003 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * TORNADO WARNING FOR... CENTRAL AND SOUTHERN FREMONT COUNTY IN CENTRAL WYOMING * UNTIL 730 PM MDT * AT 629 PM MDT...DOPPLER RADAR INDICATED A POSSIBLE TORNADO 20 MILES SOUTH OF RIVERTON...OR ABOUT 18 MILES EAST OF LANDER. ANOTHER POSSIBLE TORNADO WAS NEAR ARAPAHOE. DOPPLER RADAR INDICATED THE ASSOCIATED STORMS MOVING SOUTHEAST AT 35 MPH. * THE TORNADO IS EXPECTED TO BE... NEAR ARAPAHOE IN FREMONT COUNTY IN CENTRAL WYOMING AROUND 640 PM MDT ABOUT 5 MILES SOUTH OF RIVERTON AT 650 PM MDT OVER RURAL SOUTHERN FREMONT COUNTY IN CENTRAL WYOMING AROUND 650 PM MDT OVER RURAL SOUTHEASTERN FREMONT COUNTY IN CENTRAL WYOMING AROUND 700 PM MDT THESE TORNADO PRODUCING STORMS ALSO HAVE A HISTORY OF PRODUCING LARGE DAMAGING HAIL UP TO GOLFBALL SIZED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY STURDY BUILDING. AS A LAST RESORT...SEEK REFUGE IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. BEWARE OF THE THREAT OF RISING WATER. THIS IS A DANGEROUS STORM ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO THE LOWEST FLOOR OF A STURDY BUILDING. IN ADDITION TO THE THREAT OF A TORNADO...DAMAGING HAIL AND WIND CAN BE EXPECTED. GO TO A SAFE PLACE NOW DO NOT USE YOUR CAR TO ATTEMPT TO OUTRUN A TORNADO. MOTORISTS SHOULD LOOK FOR SHELTER IN A SUBSTANTIAL BUILDING. AS A LAST RESORT...TAKE COVER IN A DITCH OR LOW SPOT. OVERPASSES ARE NOT SAFE. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4329 10835 4271 10853 4244 10804 4327 10786 $$ SKRBAC
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this tornado warning went out at Jun 28, 2:03 PM MDT, 4 hours 30 minutes earlier.
Area forecast discussion, Jun 28, 2:03 PM MDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 203 PM MDT SAT JUN 28 2003 ...TONIGHT THROUGH TUESDAY... CONVECTION EXPECTED ALONG AND NORTHEAST OF COLD FRONT THAT HAS MOVED ALONG CONTINENTAL DIVIDE THIS PM. DECENT SURFACE DEWPOINTS PLUS AN UPPER AIR DISTURBANCE WILL AID IN LIFT FOR BETTER POTENTIAL FOR STORMS. SHOULD SEE ACTIVITY DECREASE AFTER MIDNIGHT WITH THE PASSING OF THE LIFT. ON SUNDAY THE UPPER RIDGE BUILDS INTO THE AREA. LOW LEVEL SURFACE BOUNDARY WILL HANG AROUND THE CENTRAL AND EAST ZONES KEEPING SOME DEWPOINT AROUND. WARM AIR ALOFT TO INCREASE WHICH WOULD PUT A CAP ON THINGS...BUT MAY SEE ISOLATED LATE PM AND EVE CONVECTION IN E ZONES NEAR HIGHER TERRAIN. ON MONDAY THE RIDGE AXIS MOVES BY AND SW FLOW ALOFT TAKES OVER. VERY WARM 700MB TEMPS WITH SOME INCREASED MIXING WILL VAULT HIGHS INTO THE 90S IN LOWER BASINS. UPPER SYSTEM MOVES IN THE N OF THE AREA TUE WITH A COLD FRONT INTO MONTANA. WILL KEEP THINGS HOT AND DRY FOR TUE ASIDE FROM ISOLATED TS EXTREME NW CORNER. ...TUESDAY NIGHT THROUGH SATURDAY... NO CHANGES TO TUESDAY NIGHT THROUGH SATURDAY IN GRIDS. .RIW...NONE.
Hazardous weather outlook, Jun 28, 10:09 AM MDT, 8 hours 24 minutes before
WYZ001>020-022>030-291200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 1009 AM MDT SAT JUN 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE SLIDING SOUTH OUT OF MONTANA WILL INTERACT WITH A MOIST EASTERLY FLOW BEHIND A COLD FRONT TO PRODUCE SCATTERED LATE AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE CENTRAL PORTIONS OF THE AREA. THUNDERSTORMS SHOULD FIRST DEVELOP OVER THE NORTHERN MOUNTAINS...ESPECIALLY THE SOUTHERN ABSAROKAS AND THEN BEGIN TO MOVE SOUTHEAST INTO THE WIND RIVER BASIN. OTHER THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE WIND RIVER BASIN AND NATRONA COUNTY THROUGH THE EVENING. THE POTENTIAL EXISTS FOR A FEW OF THESE STORMS TO BECOME QUITE STRONG WITH HEAVY RAIN AND HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH TONIGHT.
In the hours before
Local storm report, Jun 28, 3:16 PM MDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
0316 PM MDT SAT JUN 28 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM BUFFALO WY 0.75 IN HAIL
06/28/03 JOHNSON REPORTED BY JOHNSON COUNTY
SHERIFF
HAHNLocal storm report, Jun 28, 4:39 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
0439 PM MDT SAT JUN 28 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM 58 NW RIVERTON WY 1.00 IN HAIL
06/28/03 FREMONT REPORTED BY PUBLIC
HAHNThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 6:02 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 58 min |
| Jun 28, 6:58 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 62 min |
| Jun 28, 7:13 PM MDT | Flash Flood Warning | RIW | Fremont, Natrona | 6 hr |
| Jun 28, 7:29 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 46 min |
Nearby
Tornado Warnings in Wyoming, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.